[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1974

Purpura Caused by Food and Drug Additives

Author Affiliations

Uppsala, Sweden

From the Department of Dermatology, University Hospital, Uppsala University, Uppsala, Sweden.

Arch Dermatol. 1974;109(1):49-52. doi:10.1001/archderm.1974.01630010029005
Abstract

Seven patients with allergic vascular purpura displayed hypersensitivity reactions after ingestion of azo dyes and benzoic acid compounds. All reacted with purpura after oral provocation with azo dyes. Three patients also developed purpura after ingesting benzoic acid compounds and four developed purpura after taking aspirin. Mild purpuric reactions after provocation are more easily revealed if the skin is pretreated with a nicotinic acid ester. The patients improved on a diet free from the additives. Beneficial effects, with decreased purpuric reactions after provocation, have also been observed from treatment with phenformin and ethylestrenol.

×